I was recently asked the following questions about tramadol: Is Tramadol (Ultram) addictive? Are people being admitted to addiction treatment as a result of using it? The reason I ask is because I know a few people in 12-Step recovery who are on it. One says it does nothing. The other likes the effect. They look high. I thought it was non narcotic. Is it? Im confused.
Here is my answer:
• Many doctors who are not trained in addiction medicine tell patients that Tramadol is not addictive. THIS IS NOT TRUE! Many patients are treated every day for addiction to Tramadol and the number seems to be growing.
• Tramadol, also known as Ultram, is a common drug of abuse, especially for people previously addicted to opiates. Tramadol is a centrally acting opioid analgesic. This means, for all practical purposes, that it is a narcotic drug.
• Always be suspicious when a recovering addict says they are regularly using a medication that “does nothing.” If it did nothing no self-respecting addict would keep taking it unless they needed to use it to stay out of withdrawal T
• The withdrawal from Tramadol and other opiates presents as flu-like symptoms, so many people keep using it to deal with symptoms. It’s often not a conscious thing. They just find that if they take it very day they feel better than on days when they don’t take it.
• People can definitely develop tolerance to tramadol. This means they need to take more and more to get the same effect. Recovering addicts are skilled at denying their addiction to Tramadol, especially if a doctor told them that it was not addictive.
• Tramadol produces much lower pain-killing and mood-altering effects than other pain medications such as Vicodin. Tramadol, however, is nothing that recovering people should play around with,
Like other pain-killing medications, tramadol can cause real problems. There are frequent reports of tramadol dependence, even when used as prescribed for pain. In susceptible people, severe and serious addiction can of often does develop. A history of abuse or addiction to other mind altering drugs of abuse is an important risk factor.
If you have withdrawal symptoms when you try to stop, it is best to taper off slowly with a responsible person holding the medication. If you can’t quit, you’re probably addicted. Get evaluated and treated by an addiction professional.